Prilosec-like drugs, also called proton pump inhibitors, or PPIs, are associated with low serum magnesium levels when used for long periods of time, usually over one year. The significance is that low serum magnesium can cause, muscle spasms, irregular heart beats, and seizures, in severe cases. Low serum magnesium can also increase the risk of toxicity from Lanoxin (digoxin), which can be fatal if undetected and left untreated. The risk of low serum magnesium from PPIs can be further increased with certain diuretics. FDA advises that health care providers obtain magnesium levels in people who are going to be on any of these drugs for a long period of time. Low magnesium can increase the risk of toxicity of antiarrhythmic drugs such as digoxin. That also leads to the question, should most people be on these drugs for extended periods of time? In certain instances, yes, but in many instances these drugs become “legacy drugs” that just continue to be taken without a valid indication. But when some people try to stop these drugs a rebound hyperacidity syndrome occurs which results in worsening symptoms, thereby giving the impression that the drug is needed. Practitioners and patients should work together to do a thoughtful, slow taper, if indeed it is determined that a PPI may not be needed for an extended period of time.
Prescription PPIs include Nexium (esomeprazole magnesium), Dexilant (dexlansoprazole), Prilosec (omeprazole), Zegerid (omeprazole and sodium bicarbonate), Prevacid (lansoprazole), Protonix (pantoprazole sodium), and AcipHex (rabeprazole sodium). Vimovo is a prescription combination drug product that contains a PPI (esomeprazole magnesium and naproxen). Over-the-counter (OTC) PPIs include Prilosec OTC (omeprazole), Zegerid OTC (omeprazole and sodium bicarbonate), and Prevacid 24HR (lansoprazole)
The link to the FDA notice is as follows: http://www.fda.gov/Drugs/DrugSafety/ucm245011.htm
This new information can be put into the category of drug-nutrient interactions in which a drug can alter the absorption or disposition of vital nutrients the body needs. PPIs are also known to reduce calcium and vitamin B-12 absorption. Other PPI-nutrient interactions and information on supplements older adults need can be found at my link: http://elderdrugs.com/category/wellness/supplements-wellness/
Updated Jan. 23, 2013: Prilosec (omeprazole) and other drugs in its class, can also cause, on rare occasion, hyponatremia or low serum sodium. How the drug does this is not clear but it may be due to its effects on the kidneys, of which this class of drugs is the leading cause of drug-induced acute interstitial nephritis. This condition is usually readily reversible upon discontinuation of the drug.